Alert archive / Oregon / Flash Flood Warnings in 2020

Flash Flood Warning 2, NWS Pendleton, OR

May 30, 2020Jefferson County, Wasco County, Oregon

NWS Pendleton, OR issued this flash flood warning at May 30, 2020, 3:22 PM PDT for Jefferson County, Wasco County, Oregon. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2020, 3:22 PM PDT (22:22 UTC)
Expired
May 30, 2020, 7:15 PM PDT
In force
4 hr
Issued by
NWS Pendleton, OR
Area
Storm-based polygon
Flood severity
None

Counties Jefferson County, OR, Wasco County, OR

The radar

The Portland,OR radar (KRTX), 167 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 12:00Z, 10.4 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 12:00Z on 2020-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 12:00Z on 2020-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -94 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1562 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-94 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

771 
WGUS56 KPDT 302222
FFWPDT
ORC031-065-310115-
/O.NEW.KPDT.FF.W.0002.200530T2222Z-200531T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pendleton OR
322 PM PDT Sat May 30 2020

The National Weather Service in Pendleton has issued a

* Flash Flood Warning for...
  The Tenino and Boxcar burn scar in...
  North Central Jefferson County in central Oregon...
  South Central Wasco County in north central Oregon...

* Until 615 PM PDT.

* At 322 PM PDT, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain over the Tenino and Boxcar Burn 
  Scars. Between 0.5 and 1 inch of rain has fallen. Flash flooding 
  is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms in and around
           the Tenino and Boxcar Burn Scars.

  SOURCE...Doppler radar and automated gauges.

  IMPACT...Flooding of areas in and near the Tenino and Boxcar
           Burn Scars.

* Some locations that will experience flash flooding include...
  Warm Springs, South Junction, Simnasho, Gateway and Warm Springs 
  Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry arroyos is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 4500 12142 4509 12125 4500 12092 4494 12091
      4485 12091 4476 12111 4460 12131 4469 12151

FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL...0.25-0.5 INCHES IN 1 HOUR 

$$

ET
2 follow-up statements
951 
WGUS56 KPDT 310015
FFWPDT
ORC031-065-310215-
/O.EXT.KPDT.FF.W.0002.000000T0000Z-200531T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pendleton OR
515 PM PDT Sat May 30 2020

The National Weather Service in Pendleton has extended the

* Flash Flood Warning for...
  The Tenino and Boxcar burn scar in...
  North Central Jefferson County in central Oregon...
  South Central Wasco County in north central Oregon...

* Until 715 PM PDT.

* At 515 PM PDT, local law enforcement reported thunderstorms 
  produced heavy rain over the Tenino and Boxcar Burn Scar. Up to 
  1.5 inches of rain have fallen. Flash flooding is already 
  occurring.

Excessive rainfall over the warning area has caused mud slides near 
steep terrain.

  HAZARD...Flash flooding caused by thunderstorms in and near the
           Tenino and Boxcar Burn Scar.

  SOURCE...Law enforcement.

  IMPACT...Flooding of areas in and around the Tenino and Boxcar
           Burn Scar.

* Some locations that will experience flash flooding include...
  Warm Springs, South Junction, Simnasho, Gateway and Warm Springs 
  Reservation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry arroyos is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

Please report flooding to your local law enforcement agency when you 
can do so safely.

&&

LAT...LON 4500 12142 4509 12125 4500 12092 4494 12091
      4485 12091 4476 12111 4460 12131 4469 12151

FLASH FLOOD...OBSERVED

$$

ET
505 
WGUS76 KPDT 310212
FFSPDT

Flash Flood Statement
National Weather Service Pendleton OR
712 PM PDT Sat May 30 2020

ORC031-065-310222-
/O.EXP.KPDT.FF.W.0002.000000T0000Z-200531T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson OR-Wasco OR-
712 PM PDT Sat May 30 2020

...FLASH FLOOD WARNING FOR THE TENINO AND BOXCAR BURN SCAR WILL 
EXPIRE AT 715 PM PDT THIS EVENING FOR NORTH CENTRAL JEFFERSON AND 
SOUTH CENTRAL WASCO COUNTIES...

Flooding is no longer expected to pose a threat. Please continue to 
heed remaining road closures.

LAT...LON 4500 12142 4509 12125 4500 12092 4494 12091
      4485 12091 4476 12111 4460 12131 4469 12151

$$

MV

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this flash flood warning went out at May 30, 2:09 PM PDT, 1 hour 13 minutes earlier.

Area forecast discussion, May 30, 2:09 PM PDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
209 PM PDT Sat May 30 2020

.SHORT TERM...

Latest IR and vis satellite shows skies had largely cleared out
this afternoon with respect to low and middle clouds across much
of central OR into south central WA. Mainly high clouds overhead
presently in north central OR into south central WA. Thunderstorms
have developed and moved into Crook and Deschutes counties.
Current thinking is that much of the convective inhibition
in place earlier has diminished across some of central OR
attributable to diabatic heating and the favorable insolation
that has been seen. Latest mesoanalysis shows storms are moving
into a favorable environment characterized largely by effective
shear of 50-65 kts, about 1000-2000 J/kg MUCAPEs, and modest mid-
level lapse rates. Current thinking for storm mode is more so
discrete thunderstorms at first, multicell and supercells, with
convection then growing upscale and congealing as they lift across
north central OR on north. Elsewhere, isolated to widely scattered
thunderstorms possible for the Blue Mountains north into the
Lower Columbia WA Basin. However, a bit more uncertain in the
thunderstorm evolution here. Thus lower confidence in impacts
there, Initial concerns with hazards are large hail and damaging
wind. Flash flooding also possible with a flash flood watch in
effect. A tornado or two cannot be ruled out as a secondary
threat, however, risk has diminished some given LCLs. Hi-res
guidance in fair agreement with evolution today-tonight. Further,
latest HREF guidance highlights the potential for rotating
updates in simulated storms per updraft helicity probs. Current
thinking as storms congeal the threat will become more wind for
north central OR north. Further, risk for flash flooding is
expected to grow in time, especially over the WA eastern Cascades
to the Kittitas Valley. Latest HREF shows also higher odds of 3hr
precip greater than a half inch and one inch from the east slopes
of the OR Cascades on north.

Increasing winds this evening as the surface low currently in
southeast OR and northern NV evolving north into northern ID by
this evening with its cold front tracking north. Gusts as high as
40-45 mph expected. Meanwhile, the mid-level closed low will
weaken into an open wave and lifts into ID by late tonight. Cooler
conditions then tomorrow with highs 15-20 degrees cooler
tomorrow, mid 60s to mid 70s. Generally fair conditions tomorrow
and tomorrow night. The next open wave Monday-early Monday night
will promote chances for showers and isolated thunderstorms across
the northeast OR mountains.80

.LONG TERM...Monday night through Saturday.

Models in good agreement through the period. General zonal upper
level flow will continue across the region through Wednesday
night. A few showers may linger into Monday evening over Northeast
Oregon as a weak disturbance exits the area. With zonal flow, the
Washington Cascades may see a stray afternoon or evening shower
Tuesday. Otherwise, the weather should remain dry. The next upper
trough should begin to buckle the flow Thursday to southwest which
could lead to some isolated to scattered afternoon/evening
showers and thunderstorms, primarily over the mountains, Thursday
and Friday. Daytime highs will be near to slightly above normal
through the period. Earle 81.

&&

.AVIATION...Previous discussion...18Z TAFS...VFR conditions will
prevail through the period. However...a vigorous storm system will
produce widespread thunderstorms this afternoon and evening,
especially over our western CWA. The primary threat from these
storms will be strong winds, especially KRDM, KBDN, KDLS, and KYKM.
The stronger storms will briefly cause MVFR/IFR conditions. Winds
will pick up this afternoon and evening as pressure gradients
tighten ahead of the aforementioned system.  Winds will generally be
15-25 kts with higher gusts, except 20-30 kts KDLS.  Gusty and
erratic winds can be expected in the vicinity of thunderstorms.
Winds will slowly decrease overnight. Earle

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  50  71  46  72 /  80  10   0  10
ALW  54  72  50  72 /  80  20   0  10
PSC  56  76  50  77 /  80  10   0   0
YKM  54  72  45  76 /  90  20   0   0
HRI  54  74  49  76 /  80   0   0  10
ELN  48  65  42  72 /  80  30   0   0
RDM  41  69  42  72 /  70  10  10  10
LGD  52  67  45  66 /  70  20   0  40
GCD  49  69  48  70 /  50  10  10  40
DLS  53  71  49  76 /  80  20   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...Flash Flood Watch until 10 PM PDT this evening for ORZ041-
     509>511.

WA...Flash Flood Watch until 10 PM PDT this evening for WAZ024-026-
     027-520-521.

&&

80/81/81

In the hours before

Local storm report, May 30, 2:57 PM PDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
257 PM PDT SAT MAY 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     1 N MADRAS              44.65N 121.13W
05/30/2020                   JEFFERSON          OR   TRAINED SPOTTER

            MULTIPLE REPORTS OF DOWNED TREES IN MADRAS.
            REPORTS VIA SOCIAL MEDIA AND STORM SPOTTERS.

&&

DS
Local storm report, May 30, 2:58 PM PDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
258 PM PDT SAT MAY 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     HAIL             6 W TERREBONNE          44.34N 121.30W
05/30/2020  M1.25 INCH       DESCHUTES          OR   TRAINED SPOTTER

            1 FOOT DIAMETER TREE ALSO KNOCKED DOWN AND SAID TO BE
            HEALTHY.

&&

ET
Local storm report, May 30, 3:03 PM PDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
303 PM PDT SAT MAY 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             10 NW MONUMENT          44.92N 119.57W
05/30/2020  E2.00 INCH       GRANT              OR   TRAINED SPOTTER

&&

TWE
Local storm report, May 30, 3:05 PM PDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
305 PM PDT SAT MAY 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     TSTM WND GST     5 S MADRAS              44.56N 121.13W
05/30/2020  M85 MPH          JEFFERSON          OR   TRAINED SPOTTER

            VIA DAVIS WEATHER STATION VANTAGE

&&

ET
Local storm report, May 30, 3:06 PM PDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
306 PM PDT SAT MAY 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     NON-TSTM WND GST 13 WSW THREE RIVERS     43.76N 121.71W
05/30/2020  M60 MPH          DESCHUTES          OR   MESONET

            MESONET STATION RNFO3 ROUND MOUNTAIN.

&&
Local storm report, May 30, 3:09 PM PDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
309 PM PDT SAT MAY 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 PM     TSTM WND DMG     7 S MADRAS              44.53N 121.13W
05/30/2020                   JEFFERSON          OR   TRAINED SPOTTER

            SEVERAL LARGE TREES DOWNED. DAMAGE TO FARM EQUIPMENT.
            ALONG HWY 97 5 TO 10 MILES SOUTH OF MADRAS.

&&

JSMITH

The office that day

Everything else NWS Pendleton, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 6:21 PM PDTSpecial Weather StatementPDTUnion24 min
May 29, 6:32 PM PDTAreal Flood AdvisoryPDTWallowa59 hr
May 30, 8:59 AM PDTFlash Flood WatchPDTCrook, Deschutes, Gilliam, Jefferson, Sherman, Wasco11 hr
May 30, 12:45 PM PDTSpecial Weather StatementPDTCrook45 min
May 30, 12:54 PM PDTSevere Thunderstorm WarningPDTDeschutes66 min
May 30, 12:57 PM PDTSevere Thunderstorm WarningPDTCrook, Wheeler48 min
May 30, 1:42 PM PDTSevere Thunderstorm WarningPDTDeschutes, Jefferson48 min
May 30, 1:51 PM PDTSevere Thunderstorm WarningPDTCrook, Deschutes39 min
May 30, 1:53 PM PDTSpecial Weather StatementPDTWheeler52 min
May 30, 2:05 PM PDTSevere Thunderstorm WarningPDTGrant, Wheeler40 min
May 30, 2:24 PM PDTSevere Thunderstorm WarningPDTDeschutes, Jefferson51 min
May 30, 2:34 PM PDTSevere Thunderstorm WarningPDTCrook, Jefferson41 min
May 30, 2:41 PM PDTSevere Thunderstorm WarningPDTGilliam, Grant, Morrow, Wheeler49 min
May 30, 2:47 PM PDTSpecial Weather StatementPDTGilliam43 min
May 30, 2:58 PM PDTSevere Thunderstorm WarningPDTJefferson, Sherman, Wasco47 min
May 30, 3:10 PM PDTSevere Thunderstorm WarningPDTGilliam, Jefferson, Sherman, Wasco, Wheeler50 min
May 30, 3:20 PM PDTSevere Thunderstorm WarningPDTMorrow, Umatilla55 min
May 30, 3:33 PM PDTSpecial Weather StatementPDTMorrow42 min
May 30, 3:44 PM PDTSpecial Weather StatementPDTGilliam, Sherman61 min
May 30, 3:46 PM PDTSevere Thunderstorm WarningPDTUmatilla59 min
May 30, 3:55 PM PDTSevere Thunderstorm WarningPDTGilliam, Morrow50 min
May 30, 3:58 PM PDTSevere Thunderstorm WarningPDTGilliam, Sherman, Wasco47 min
May 30, 4:10 PM PDTSevere Thunderstorm WarningPDTUmatilla65 min
May 30, 4:45 PM PDTSevere Thunderstorm WarningPDTGilliam, Morrow60 min

Nearby

Flash Flood Warnings in Oregon, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.